Wednesday, June 17, 2015

Interesting Epilepsy Pharmaceutical Side Effects, Part 42

Today's Interesting Epilepsy Pharmaceutical Side Effects presentation will be about the drug ezogabine. If that name is too much of a mouthful for you, we can also call it Potiga because Potiga is simpler, more catchy and conjures up a sweet-smelling weed, perhaps, and the babbling of a baby. I imagine the folks who sit in the airy rooms of the marketing departments of the big pharmaceutical companies have a grand time figuring out what to call the latest chemical being thrust upon the epileptic populace. What would be catchy for a neuronal potassium channel opener? Bart asks his group of young design hotshots. We need something that sounds appropriately serious with a bit of fluff to allay anxiety. Anyone?

I digress.

Some of you particularly alert students of epilepsy pharmaceutical side effects might remember that several years after Potiga was approved for use in adults, the FDA in 2013 had to issue a box warning because of the strange reported side effect of skin discoloration and eye abnormalities characterized by pigment changes in the retina. I heard a  bigwig doctor at last year's Epilepsy Pipeline Conference up in San Francisco speaking to a group of professionals about the drug and the unexpected side effects that showed up years later. She and the group of professionals in the audience actually chuckled when she explained that people were coming into neurology offices with blue lips and fingernails. Reader, you know I love a chuckle and have a sense of humor that is as dark as a guillotine (or is it a gallow?), but hearing those docs titter made me sick to my stomach. I know they were laughing with rue, but I couldn't help but think doctors aren't allowed to laugh about things like this. I was horrified because I had discussed Potiga a couple of years before as a possible add-on for Sophie, and that discussion was with Sophie's pediatric neurologist. No mention of blue lips, nail-beds and eyeballs was made because these were not known, but identified adverse effects included urinary retention, neuropsychiatric symptoms, suicidal thinking or behavior, dizziness and somnolence, QT interval effect, and withdrawal seizures. That list is pretty much par for the old epilepsy drug course, but I decided to pass anyway as I was still in the middle of my sacred vow not to accept any more drugs unless Jesus Christ offered them to me. I imagine that you particularly alert students of pharmaceutical side effects might have also raised your eyebrows that this drug was approved for use in adults back in 2011.  Adults, not pediatric patients.


But that's yet another digression.

The timeline for Potiga is thus:

  1. FDA approves Potiga in June, 2011
  2. FDA issues Drug Safety Communication warning in April 2013 about the retinal abnormalities and blue skin discoloration
  3. FDA announces approval of label changes to the drug to account for the above in October 2013, the so-called box warning.
  4. FDA okays current label to manage eye, skin problems June 2015. Here's the information:

FDA Okays Current Label to Manage Eye, Skin Problems With Potiga

Susan Jeffrey
 DisclosuresJune 16, 2015


FDA review of additional safety reports does not indicate that the pigment changes in the retina observed in some patients affect vision," the FDA statement notes. "Skin discoloration associated with the use of Potiga appears to be a cosmetic effect and does not appear to be associated with more serious adverse effects.
You can read the Medscape article here if you'd really like to read it. 

What's my point beyond the rest assured that your blue lips and fingernails are just cosmetic and you have no need to worry about losing your vision except you still have to monitor it and notify your doctor if you feel suicidal or haven't pee'd in days?

My point is that we rarely hear about all the shit going on with epilepsy pharmaceuticals and the chances we are taking every single day when we give them to our children.

When a neurologist claims that they do not have enough information about cannabis to prescribe it or recommend it, they are being disingenuous if they don't also say that they don't know about Potiga or Banzel or Vimpat or Fycompa or Vigabatrin or Felbatol or hemispherectomies or vagal nerve stimulators or long-term use of benzodiazepines. The information about cannabis has been suppressed, buried, stymied for a couple of decades short of a century, but it exists.

What's that expression? The gig is up? The emperor has no clothes? Help me, Rhonda.


  1. Yep. Big Pharma. Follow the money.
    Keep blogging. Keep telling your story. xo

  2. Every time you write one of these pieces I am astounded all over again.
    "Cosmetic" changes? COSMETIC? Blue nail beds and lips are generally signs of lack of O2 as you know and would scare anyone to death. The eye thing? Could be aliens?
    Oh my god.
    I just...I can't.

  3. I hope you send this in for publication. It is so right on. And I agree, keep writing about this.

  4. Oh and that's exactly how it works in marketing...

  5. One must be a savvy shopper in all things, and especially in receiving medical care. It never pays to swallow the party line hook, line, and sinker. It's people like you who do the research and carefully consider side effects and outcomes that should be listened to. Maybe next time you take Sophie to the doc, you could wear one of those nice white coats with a name badge? Would that lend you some credence?



Related Posts Plugin for WordPress, Blogger...